Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
Question: Pregnancy and Hypo
|Archiebald - Mon Dec 18, 2006 4:12 pm|
Hi, I am looking for advice because I am really nervous over the issue of low IQ and low thyroid. Before I became pregant my thyroud was at .93 with .175 of synthyroid when I was 6 weeks they checked me and tsh was 10.21 my synthyrois was increased to 200, after 2 weeks I started with palpitations and anxiety, I stopped synthyroud and symptoms got better, started synthyroud and again palps and anxiety, I went to see dr and he told me to see endo and start taking the 175 till I seen an endo. He checked my tsh again evern though I have not been taking my synthyroid everyday and my level was 7.21.
My endo recommended I use .175 5 days a week and .200 of synthroid 2x week. I am so afraid I will have effects on my baby. Since my tsh has been elevated for approx 2 mnths,
Does this plan of alternating meds safe?
|Dr. Chan Lowe - Mon Dec 18, 2006 5:31 pm|
Taking synthroid during pregnancy is very safe as long as you are being followed by your doctor. It is not suprising that you seem to need more thyroid hormone during your early pregnancy since pregnancy can blunt the effects of the thyroid hormone (especially in the first trimester). So, it is important to follow your TSH and Free T4 levels to guide treating your hypothyroidism.
Mothers who have their thyroid levels closely monitored and controlled go on to have wonderful pregnancies and babies.
An important question is why are you hypothyroid? Did you have Graves disease and a subsequent thyroid ablation, or possibly Hashimoto's thyroiditis.
These two entities (and a few others) are antibody mediated. So... Just because the thyroid in mom burns out and quits making thyroid hormone does not mean the antibodies go away. This is a more significant issue in Grave's disease where the antibodies induce thyroid hormone production and thus hyperthyroidism. These antibodies can cross the placenta and cause the infant's thyroid to overproduce. Your pediatrician should be aware of your condition so they can be on the look out for your baby's symptoms.
At about 12 weeks gestation the baby's thyroid gland becomes active. This will help minimize fluctuations resulting from mom's fluctuating thyroid hormone, so the first trimester time (before the baby can make thyroid hormone) is a crucial time to follow up with your doctor to make sure your levels are as good as possible. (That is not to say that after 12 weeks mom's levels don't matter. Unfortunately, it isn't quite that simple).
Hope this helps.
|Archiebald - Mon Dec 18, 2006 6:18 pm|
I have Hashi's for 7 years. I had one other question, how long should you wait inbetween taking synthyroid and prenatal vitamins
|Dr. Chan Lowe - Mon Dec 18, 2006 8:27 pm|
I would generally say take them however upsets your stomach the least. The iron in the PNV can occasionally cause slightly less absorption of the synthroid, but this can be adjusted for. If you're taking them together and find you still don't have enough synthroid around to make your TSH normal, your doctor can increase the dose. If you choose to take the separately, you may try taking one at night and the other in the morning. (The order does not matter.)
After changes in thyroid hormone it takes about 2 weeks to see changes, so be sure to follow up with your doctor to be sure that you've got the right dose.
Hope this helps.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.